Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS San Diego, CA

July 22, 2006San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 22, 2006, 7:22 PM PDT for San Bernardino County, California. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2006, 7:22 PM PDT (02:22 UTC)
Expired
Jul 22, 2006, 8:30 PM PDT
In force
68 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 100 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2006-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2006-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-794 J/kg
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 230225
FFWSGX
CAC071-230330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
722 PM PDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 830 PM PDT

* AT 715 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIMROCK AND
  PIONEERTOWN INCLUDING SAWTOOTH AND MILLARD. 

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHOLDS
PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE PARTS OF HIGHWAY 247...
BIG MORONGO CANYON ROAD...PIONEERTOWN ROAD AND PIPES CANYON ROAD.

MODERATE TO BRIEFLY HEAVY RAIN HAS BEEN REPORTED IN THE AREA. 
SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR ABOUT ANOTHER 
HOUR.                                          


LAT...LON 3405 11674 3404 11662 3410 11661 3412 11658
      3414 11648 3420 11645 3423 11666

$$

ECC
1 follow-up statement
000 
WGUS76 KSGX 230306
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
805 PM PDT SAT JUL 22 2006

CAC071-230330-
SAN BERNARDINO CA-
805 PM PDT SAT JUL 22 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 758 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIMROCK AND 
PIONEERTOWN INCLUDING SAWTOOTH AND MILLARD BURN AREAS. 

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHHOLDS
PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE PARTS OF HIGHWAY 247...
BIG MORONGO CANYON ROAD...PIONEERTOWN ROAD AND PIPES CANYON ROAD.

MODERATE TO BRIEFLY HEAVY RAIN HAS BEEN REPORTED IN THE AREA. 

LAT...LON 3405 11674 3404 11662 3410 11661 3412 11658
      3414 11648 3420 11645 3423 11666

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:40 PM PDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 22, 1:40 PM PDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT SAT JUL 22 2006

.SYNOPSIS...HIGH PRESSURE OVER THE GREAT BASIN WILL BRING MORE HOT
WEATHER SUNDAY. THE HIGH WILL SLOWLY WEAKEN NEXT WEEK FOR GRADUAL
COOLING...BUT IT WILL BE A SLOW PROCESS. THE MONSOON FLOW WILL
CONTINUE TO BRING THUNDERSTORM CHANCES NEXT WEEK TO THE MOUNTAINS
AND DESERTS...AND SOME STORMS COULD MOVE WEST OF THE MOUNTAINS THIS
WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

A RECORD WARM MORNING LED TO A RECORD HOT AFTERNOON...AND MANY HIGH
TEMPERATURE RECORDS FOR THE DAY WILL BE EASILY SURPASSED. LINDBERGH
FIELD REACHED 99 DEGREES AT 122 PM AND COULD GO HIGHER. THE 99
DEGREE READING IS THE SECOND WARMEST EVER RECORDED FOR THE MONTH OF
JULY (100 SET IN 1930)...AND SHATTERED THE OLD RECORD FOR THIS DATE
OF 87 SET IN 1960.

ELSEWHERE...AT 1 PM THE TEMPERATURE AT ALPINE WAS 113...BREAKING
THEIR ALL TIME RECORD HIGH OF 112. ALL TIME RECORD HIGHS MAY BE
REACHED IN OTHER AREAS BEFORE THE DAY IS DONE. A LIST OF RECORDS
WILL BE AVAILABLE ON OUR WEB SITE (WWW.WEATHER.GOV/SANDIEGO) THIS
EVENING.

BLISTERING HEAT IN THE VALLEYS PUSHED TEMPS TO 110 AT CHINO AT 1
PM...AND MANY FOOTHILL AREAS WERE OVER 110 DEGREES. TEMPS IN THE
LOWER DESERTS APPROACHED 120 DEGREES (PALM SPRINGS WAS 118 AT 1
PM)...AND EVEN THE MTNS COULD NOT ESCAPE THE HEAT WITH HIGHS OVER 95
AT MT LAGUNA...AND OVER 100 AT ANZA. THUNDERSTORMS BROUGHT SOME
RELIEF TO THE SAN BERNARDINO MTS.

SUNDAY WILL BE ANOTHER HOT DAY WITH ONLY A SLIGHT DECREASE IN 850 MB
TEMPS...AND EXPECT ONLY A FEW DEGREES OF COOLING. HAVE ISSUED AN
EXCESSIVE HEAT WATCH FOR SUNDAY AFTERNOON.

THUNDERSTORMS ERUPTED OVER THE SAN BERNARDINO COUNTY MTNS AND HIGH
DESERTS THIS AFTERNOON. RADAR SHOWS A RING OF FIRE OVER SAN
BERNARDINO COUNTY FROM THE LOWER COLORADO RIVER VALLEY WESTWARD TO
THE LA COUNTY MTNS AND DESERTS. CONVECTION WAS GETTING OFF TO A SLOW
START IN SAN DIEGO...RIVERSIDE COUNTY AND NORTHERN BAJA...BUT ANY
STORMS THAT DEVELOP WILL BE PUSHED NW TOWARD THE INLAND VALLEYS AND
COASTAL ZONES IN THE FAST SE FLOW ALOFT.

THE CANCUN MONSOON SHOWS NO SIGNS OF LETTING UP THROUGH NEXT WEEK
AS GULF OF MEXICO MOISTURE WILL CONTINUE TO SURGE EASTWARD ACROSS
OLD MEXICO AND INTO ARIZONA AND SOUTHERN CAL. THE MASSIVE UPPER HIGH
OVER THE GREAT BASIN FLATTENS IN RESPONSE TO AN UPPER LEVEL TROUGH
MOVING INTO THE PACIFIC NORTHWEST...AND THAT WILL BRING COOLER
WEATHER NEXT WEEK. BUT THE MOIST SOUTHEASTERLY FLOW WILL KEEP THE
THREAT FOR THUNDERSTORMS GOING IN THE MTNS AND DESERTS.

&&

.AVIATION...
FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS AFTN OVER THE MOUNTAINS AND DESERTS. ALSO A FEW STORM CELLS MAY
DRIFT INTO THE ADJACENT FOOTHILLS AND INLAND VALLEYS...EVEN TOWARDS
THE COAST. BASES AROUND 7000 FT AND TOPS TO FL400. AT 20Z CELLS WERE
DEVELOPING SOUTH OF CAMPO WHICH MIGHT PROPAGATE TOWARDS KSDM/KSAN
AND MMTJ THRU 23Z. T-STORMS COULD PRODUCE LOCALLY STRONG UP AND
DOWNDRAFTS...LOW LEVEL WIND SHEAR AND HAIL. THE THREAT SHOULD
DIMINISH AFTER 02Z.

OTHERWISE CONDITIONS WILL REMAIN PREDOMINANTLY VFR ACROSS THE
COASTAL AND INLAND VALLEY SECTIONS THROUGH TONIGHT. NEAR THE
IMMEDIATE COAST LOW STRATUS WAS NEARLY ABSENT TODAY...BUT A COASTAL
EDDY DEVELOPING LATER TONIGHT AND EARLY SUNDAY MAY HELP TO INCREASE
THE STRATUS WITH THE POSSIBILITY FOR A WEAK SOUTHERLY SURGE.
CEILINGS AROUND 1000 FT MSL COULD RETURN TO KSAN BY 10Z BUT TIMING
IS UNCERTAIN.

DENSITY ALTITUDES WILL BE VERY HIGH THROUGH SUNDAY...ESPECIALLY
FURTHER INLAND...AS A RESULT OF THE HOT WEATHER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING UNTIL 7 PM TODAY...AND EXCESSIVE HEAT WATCH
FOR SUNDAY...SEE LAXNPWSGX.

&&

PUBLIC...MOEDE
AVIATION...LAVIS
Hazardous weather outlook, Jul 22, 4:00 PM PDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SAT JUL 22 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-231100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TONIGHT.

EXCESSIVE HEAT WARNING IN MOST AREAS FOR DANGEROUSLY HIGH
TEMPERATURES THROUGH 700 PM. SEE LAXNPWSGX FOR DETAILS.

FLASH FLOODING WILL BE POSSIBLE IN THE SAWTOOTH-MILLARD BURN AREA OF
SAN BERNARDINO COUNTY. OTHERWISE...SCATTERED THUNDERSTORMS WITH
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING ARE POSSIBLE...MAINLY THROUGH EARLY EVENING.
THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING IN THE MOUNTAINS
AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT WATCH IN MOST AREAS FOR DANGEROUSLY HIGH TEMPERATURES
SUNDAY AFTERNOON INTO EARLY EVENING. SEE LAXNPWSGX FOR DETAILS.

MOUNTAINS AND DESERT THUNDERSTORMS ARE POSSIBLE AT TIMES SUNDAY
THROUGH FRIDAY. THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING IN
THE MOUNTAINS AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH
FLOODING ARE POSSIBLE SUNDAY AND MONDAY. SOME STORMS MAY DRIFT WEST
OF THE MOUNTAINS AT TIMES.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL
WEATHER SERVICE.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:08 PM PDTFlash Flood WarningSGXSan Bernardino82 min
Jul 22, 6:29 PM PDTMarine Weather StatementSGX3 hr
Jul 23, 2:44 AM PDTExcessive Heat WarningSGXOrange, Riverside, San Bernardino, San Diego16 hr
Jul 23, 2:41 PM PDTMarine Weather StatementSGX6 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.